Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 18, NWS Pueblo, CO

April 29, 20205 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Apr 29, 2020, 3:14 PM MDT for 5 counties in Colorado. It took effect at Apr 30, 2020, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2020, 3:14 PM MDT (21:14 UTC)
In effect from
Apr 30, 2020, 1:00 PM MDT
Expired
Apr 30, 2020, 8:00 PM MDT
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3139 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WWUS85 KPUB 292114
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
314 PM MDT Wed Apr 29 2020

...A Red Flag Warning has been issued from 1 pm until 7 pm 
Thursday for gusty winds, low relative humidity and dry fuels for 
fire weather zone 224, which includes all of the San Luis 
Valley...

COZ224-301315-
/O.UPG.KPUB.FW.A.0010.200430T1900Z-200501T0100Z/
/O.NEW.KPUB.FW.W.0018.200430T1900Z-200501T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
314 PM MDT Wed Apr 29 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT THURSDAY FOR 
FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Red Flag
Warning, which is in effect from 1 PM to 7 PM MDT Thursday. The 
Fire Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zone 224.

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for the rapid growth 
  and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
785 
WWUS85 KPUB 300958
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
358 AM MDT Thu Apr 30 2020

...A Red Flag Warning is now in effect from 1 PM until 8 PM 
Today for gusty winds, low relative humidity and dry fuels for 
fire weather zone 224, which includes all of the San Luis 
Valley...

...A Fire Weather Watch has been issued for Friday afternoon and
evening for gusty winds, low relative humidity and dry fuels for 
fire weather zone 224, which includes all of the San Luis 
Valley...

COZ224-010200-
/O.NEW.KPUB.FW.A.0011.200501T1900Z-200502T0200Z/
/O.EXT.KPUB.FW.W.0018.200430T1900Z-200501T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
358 AM MDT Thu Apr 30 2020

...RED FLAG WARNING NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONE 224...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds and low relative humidity, which is in
effect from Friday afternoon through Friday evening.

* Affected Area...Fire Weather Zone 224.

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for the rapid growth and
  spread of fire today and again on Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
595 
WWUS85 KPUB 302053
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
253 PM MDT Thu Apr 30 2020

...A Red Flag Warning remains in effect until 8 PM Today for 
gusty winds, low relative humidity and dry fuels for fire weather 
zone 224, which includes all of the San Luis Valley...

...A Red Flag Warning has been issued from 1 PM until 8 PM Friday 
for gusty winds, low relative humidity and dry fuels for fire 
weather zone 224, which includes all of the San Luis Valley...

...A Fire Weather Watch has been issued for Saturday afternoon 
and evening for gusty winds, low relative humidity and dry fuels 
for fire weather zone 224, which includes all of the San Luis 
Valley...

COZ224-011300-
/O.UPG.KPUB.FW.A.0011.200501T1900Z-200502T0200Z/
/O.NEW.KPUB.FW.W.0019.200501T1900Z-200502T0200Z/
/O.NEW.KPUB.FW.A.0012.200502T1800Z-200503T0200Z/
/O.CON.KPUB.FW.W.0018.000000T0000Z-200501T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
253 PM MDT Thu Apr 30 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR FIRE WEATHER ZONE 224...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT FRIDAY FOR 
FIRE WEATHER ZONE 224... 
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH 
SATURDAY EVENING FOR FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity and dry fuels, 
which is in effect from 1 PM to 8 PM MDT Friday. A Fire Weather 
Watch has also been issued. This Fire Weather Watch is in effect
for Saturday afternoon through Saturday evening. 

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for the rapid growth and
  spread of fire today and again on Friday and Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
773 
WWUS85 KPUB 010207
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
807 PM MDT Thu Apr 30 2020

...A Red Flag Warning remains in effect from 1 PM until 8 PM 
Friday for gusty winds, low relative humidity and dry fuels for 
fire weather zone 224, which includes all of the San Luis 
Valley...

...A Fire Weather Watch remains in effect for Saturday afternoon 
and evening for gusty winds, low relative humidity and dry fuels 
for fire weather zone 224, which includes all of the San Luis 
Valley...

COZ224-011815-
/O.EXP.KPUB.FW.W.0018.000000T0000Z-200501T0200Z/
/O.CON.KPUB.FW.W.0019.200501T1900Z-200502T0200Z/
/O.CON.KPUB.FW.A.0012.200502T1800Z-200503T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
807 PM MDT Thu Apr 30 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT
FRIDAY FOR FIRE WEATHER ZONE 224... 
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON 
THROUGH SATURDAY EVENING FOR FIRE WEATHER ZONE 224... 

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for the rapid growth and
  spread of fire on Friday and Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Apr 29, 3:14 PM MDT, 0 minutes earlier.

Area forecast discussion, Apr 29, 3:14 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
314 PM MDT Wed Apr 29 2020

.SHORT TERM...(This evening through Thursday)
Issued at 314 PM MDT Wed Apr 29 2020

Upper level ridge builds across Colorado tonight and Thursday, with
lee surface trough developing across the eastern plains Thursday
afternoon. Clear skies and light winds will lead to seasonably cool
min temps overnight, with much warmer max temperatures and a slight
upturn in winds expected Thursday. Main concern will be near
critical fire weather conditions, as air mass remains very dry and
increasingly unstable. Wind will be the limiting factor for critical
conditions, as mid level flow is rather weak, so will only upgrade
the San Luis Valley to a Red Flag Warning for now, and hold off on
any additional highlights. Srn I-25 corridor and Sangres could get
close to critical, though fcst winds in the 700-500 mb layer are
only around 20 kts, suggesting gust potential may be limited.
Suppose we'll develop some cumulus over the higher peaks by late
day, though given very dry low levels, tsra chances seem to be
rather minimal, and won't include any mention in the forecast. Max
temps will likely break records at KALS (fcst 82f, record 79f) while
KCOS (fcst 84f, record 87f) and KPUB (fcst 91f, record 93f) may end
up just short.

.LONG TERM...(Thursday night through Wednesday)
Issued at 314 PM MDT Wed Apr 29 2020

Thursday Evening and Friday:

An isolated non-severe thunderstorm is possible over the Pikes Peak
region Thursday evening as a shortwave travels over the region.
Confidence is low that it'll occur, so light QPF and low PoPs were
included in the grids. It'll be warm overnight, with low temps in
the 50s over the plains and 40s over the mountain valleys.

Near critical fire weather conditions are expected over the San Luis
Valley and the southern I-25 corridor on Friday afternoon. The main
forecast issue for the SLV will be how long the winds will be strong
enough to qualify for a Red Flag Warning, but at this point in time,
the forecast is for the winds to be too weak. Near record high
temperatures are expected across the region. Our forecast is for
Alamosa to break the record (forecast 80F, record 78F), Colorado
Spring to tie the record (forecast 85F, record 85F), and for Pueblo
to be shy of the record (forecast 91F, record 94F). Otherwise, dry
conditions are expected as thunderstorms should remain confined to
northeastern Colorado.

Saturday:

A potential for severe weather develops on Saturday afternoon as a
dry line sets up over the eastern plains and a frontal passage
travels over the plains. There will be around 1000-1500 J/kg of
MUCAPE over Colorado-Kansas border and around 700-1000 J/kg of
MUCAPE over the rest of the eastern plains. Models are resolving
around 40 - 50 kts of 0-6km bulk shear, which all leads to the
conclusion that there is a good shot of severe thunderstorms
developing over the plains. Right now the main risks include 1 to
1.5 inch hail, wind gusts greater than 60 mph possible, and cloud to
ground lightning. There is uncertainty of how long it'll take the
front to reach southern Colorado. The earlier in the afternoon the
front reaches the plains, the better the conditions will be for
severe weather. If the front is delayed until the evening, non-
severe thunderstorms will be expected.

Saturday will have the best set up for critical fire weather
conditions over the San Luis Valley. A jet streak forms far enough
south to enhance the surface winds over the SLV and relative
humidity values are expected to be in the single digits. Fire
weather highlights seem likely over the San Luis Valley on Saturday
afternoon.

Sunday through Tuesday Night:

Generally zonal flow aloft is expected from Sunday through Tuesday,
which will lead to a non-active period on Sunday and Monday. Warm
high temperatures will continue on Sunday and Monday. On Tuesday a
stronger shortwave trough is expected to form in the upper level
zonal flow, which will drop a cold front over the plains on Tuesday.
The result will be cooler temperatures and scattered showers and non-
severe thunderstorms over the plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 314 PM MDT Wed Apr 29 2020

VFR conditions expected the next 24 hrs at all terminals. Winds will
be light and terrain driven overnight and through the morning on
Thu, with S-SE winds 10-15 kts at KPUB and KCOS after 18z. At KALS,
winds will be westerly, with some gusts to 25 kts after 18z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM to 7 PM MDT Thursday for COZ224.

&&

SHORT TERM...PETERSEN
LONG TERM...SKELLY
AVIATION...PETERSEN
Hazardous weather outlook, Apr 29, 11:51 AM MDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1151 AM MDT Wed Apr 29 2020

COZ058>089-093>099-301800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1151 AM MDT Wed Apr 29 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Near critical fire weather conditions will be possible near the
Kansas border this afternoon due to occasionally gusty north
winds and low relative humidity values.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather conditions will once again be a concern
Thursday through Saturday across the San Luis Valley, the southeast
mountains, and portions of the I-25 corridor, as hot and dry
conditions combine with breezy west winds each afternoon and
evening.

A cold front and a weak disturbance in the westerly flow aloft
will bring a better chance for showers and thunderstorms to the
area next weekend. Storms may be more high based across the
mountains, and gusty winds and lightning will be the primary
threats.

Stronger storms will be possible this weekend across the
southeast plains, and a couple of these storms may become severe
as favorable shear and instability develops over the region. The
best chance for severe storms will be Saturday late afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

10/27

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.